Ohio, 2009

Damaging Winds in Ohio, March 10 to 11, 2009

March 10 to 11, 2009 · NWS ILN · 2 events in 1 county or zone

A line of strong to severe thunderstorms ahead of a cold front affected west central Ohio just after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of strong to severe thunderstorms ahead of a cold front affected west central Ohio just after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 10, 9:01 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 10, 9:01 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1001 PM EDT TUE MAR 10 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS EAST THROUGH THE OHIO VALLEY TONIGHT. A
RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION TOMORROW NIGHT
WITH HIGH PRESSURE SETTLING OVER THE SOUTHERN GREAT LAKES REGION
BY FRIDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WITH WARM FRONT TO OUR NORTH...SOUTHERLY FLOW AND UNSEASONABLY WARM
TEMPERATURES ARE CONTINUING ACROSS THE AREA THIS EVENING. COLD
FRONT CURRENTLY STRETCHING FROM NORTHWEST INDIANA DOWN INTO SOUTH
CENTRAL ILLINOIS WILL PUSH EAST OVERNIGHT AND THROUGH OUR FA BY
MORNING. NARROW BAND OF GOOD LOW LEVEL CONVERGENCE IS FORECAST
WITH THE FRONT SO EXPECT TO SEE PCPN OVERSPREAD OUR FA WEST TO
EAST THROUGH THE EARLY MORNING HOURS. THUNDERSTORMS TO OUR WEST
ARE BEGINNING TO LOOK A BIT MORE IMPRESSIVE...BUT INSTABILITY IS
PROGGED TO DROP OFF THROUGH THE OVERNIGHT HOURS AS THEY MOVE INTO
OUR AREA. AS A RESULT...WILL TRIM BACK THUNDERSTORM WORDING A BIT
AND GO WITH SHOWERS AND A CHANCE OF THUNDERSTORMS. WINDS WILL
LIKELY GET GUSTY FOR A PERIOD WITH FROPA...BUT LOOKS LIKE WE WILL
STAY BELOW ADVISORY CRITERIA.
&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL DRY OUT THE REGION THROUGH THIS PERIOD. A FEW
LINGERING SHOWERS MAY AFFECT THE EASTERN SCIOTO VALLEY AND THE
AREA ALONG THE OH/KY/WV BORDER EARLY THIS MORNING. THERE WILL
LIKELY BE A CONTINUED DROP IN TEMPERATURES TOMORROW MORNING
BETWEEN 12 AND 15Z...WITH A SLIGHT RECOVERY NOTED LATER IN THE
DAY. LOWERED HIGH TEMPERATURES ABOUT A CATEGORY IN THE NORTHWEST
TOMORROW. REST OF THE TEMPERATURES THROUGH THURSDAY NIGHT WERE NOT
FAR OFF OF PREVIOUS FORECAST OR GUIDANCE...AT LEAST WITHIN 1-2 DEG.

SKY COVER MAY GO CLEAR...ESPECIALLY TOMORROW AND TOMORROW
NIGHT...BUT THERE WAS ENOUGH CI NOTED IN THE MODELS THAT A MINIMUM
OF 30% SEEMED REASONABLE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
OHIO VALLEY WILL BE IN CONFLUENT UPPER FLOW ON FRIDAY WITH HIGH
PRESSURE STRETCHED ACROSS THE REGION. THIS WILL KEEP CONDITIONS DRY
WITH ANY RAIN CHANCES CONFINED TO THE SOUTH. WITH ZONAL UPPER
FLOW...TEMPS SHOULD BE NEAR AVERAGE ON FRIDAY...WARMING INTO THE 50S
ON SAT AS UPPER FLOW BECOMES MORE SOUTHWESTERLY.  SIDED MORE WITH
THE ECMWF WITH THE FORECAST INTO EARLY NEXT WEEK AS PATTERN OVER THE
OHIO VALLEY EVOLVES INTO SPLIT UPPER FLOW...FOLLOWED BY UPPER
TROUGHING. THIS BRINGS INCREASING RAIN CHANCES INTO THE REGION EARLY
SUNDAY WITH A SFC LOW TRACKING TO THE WEST OF THE CWA. MAINTAINED
LOW CHANCE OR SLIGHT CHANCE POPS INTO MON AND MON NIGHT WITH UPPER
TROUGH DEEPENING OVERHEAD.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
WARM FRONT HAS LIFTED WELL NORTH OF THE TAF SITES EARLY THIS
EVENING WITH VFR CONDITIONS CURRENTLY ACROSS THE AREA. COLD FRONT
IS PROGGED TO PUSH EAST ACROSS THE TAF SITES IN THE 06Z TO 09Z
TIME FRAME. THERE IS A NARROW BAND OF GOOD LOW LEVEL CONVERGENCE
ASSOCIATED WITH THE FRONT SO EXPECT A 2 OR 3 HOUR PERIOD OF SOME
DECENT SHOWERS. THIS WILL LIKELY RESULT IN MVFR CONDITIONS FOR A
PERIOD LATER TONIGHT. LATEST RUC AND NAM-WRF INDICATING LITTLE IF
ANY ELEVATED INSTABILITY SO THIS SHOULD HINDER THUNDERSTORM
DEVELOPMENT. WILL JUST ALLOW FOR A CB AT THE WESTERN TAF SITES
AND NO MENTION AT ALL AT KCMH/KLCK. GUSTY WIND WILL LIKELY PICK UP
JUST BEHIND THE FRONT AS WE GET INTO SOME GOOD CAA. DRIER AIR
THEN QUICKLY PUSHES IN SO EXPECT VFR CONDITIONS THROUGH THE REMAINDER
OF THE TAF PERIOD.

OUTLOOK...NO SIGNIFICANT WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...HAWBLITZEL
AVIATION...JGL
Hazardous weather outlook, Mar 10, 1:03 PM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
203 PM EDT TUE MAR 10 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111815-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
203 PM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
March 10, 11:55 PM EST to 11:59 PM EST
Where
Mercer County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.550, -84.570

A road sign was blown over. A shed sustained minor damage.

Thunderstorm Wind, Mercer

When
March 11, 12:04 AM EST to 12:08 AM EST
Where
Mercer County, Montezuma
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.480, -84.550

Large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157211, 157212.